Alert archive / Nevada / Wind Advisories in 2018

Wind Advisory 23, NWS Las Vegas, NV

April 18, 2018Esmeralda County, Nye County, Nevada; Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Apr 18, 2018, 2:28 PM PDT for Esmeralda County, Nye County, Nevada; Inyo County, San Bernardino County, California. It took effect at Apr 19, 2018, 9:00 AM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2018, 2:28 PM PDT (21:28 UTC)
In effect from
Apr 19, 2018, 9:00 AM PDT
Expired
Apr 19, 2018, 11:00 PM PDT
In force
14 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, San Bernardino County, CA, Esmeralda County, NV, Nye County, NV

The radar

The Edwards AFB radar (KEYX), 197 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3444 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

346 
WWUS75 KVEF 182128
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
228 PM PDT Wed Apr 18 2018

CAZ523-525-191000-
/O.NEW.KVEF.WI.Y.0023.180419T1600Z-180420T0600Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
228 PM PDT Wed Apr 18 2018

...WIND ADVISORY IN EFFECT FROM 9 AM TO 11 PM PDT THURSDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 9 AM to 11 PM PDT Thursday. 

* TIMING...Wind speeds will increase overnight then widespread
  strong winds can be expected Thursday morning through Thursday
  evening across western San Bernardino County.

* WINDS...West winds 25 to 35 mph with gusts around 45 mph.

* IMPACTS...Strong winds gusting over 40 mph can make driving 
  difficult...especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and 
any other high profile vehicle should be alert to the danger of 
these strong winds.

&&

$$

CAZ520-522-NVZ014-191000-
/O.NEW.KVEF.WI.Y.0023.180419T2100Z-180420T0600Z/
Owens Valley-Death Valley National Park-
Esmeralda and Central Nye County-
Including Bishop, Independence, Lone Pine, Olancha,
Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, 
Silver Peak, and Dyer
228 PM PDT Wed Apr 18 2018

...WIND ADVISORY IN EFFECT FROM 2 PM TO 11 PM PDT THURSDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 2 PM to 11 PM PDT Thursday. 

* TIMING...Strong winds will develop over northern Inyo County,
  California and nearby areas in Esmeralda and central Nye
  counties.

* WINDS...Northwest winds 25 to 35 mph with gusts to 45 mph.

* IMPACTS...Strong winds gusting over 40 mph can make driving 
  difficult...especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and 
any other high profile vehicle should be alert to the danger of 
these strong winds.

&&

$$
4 follow-up statements
848 
WWUS75 KVEF 190958
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
258 AM PDT Thu Apr 19 2018

CAZ523-525-192200-
/O.CON.KVEF.WI.Y.0023.180419T1600Z-180420T0600Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
258 AM PDT Thu Apr 19 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
11 PM PDT THIS EVENING...

* TIMING...Wind speeds will increase this morning, peak during the
  afternoon before decreasing this evening.
 
* WINDS...West winds 25 to 35 mph with gusts around 45 mph.

* IMPACTS...Strong winds gusting over 40 mph can make driving 
  difficult...especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and
any other high profile vehicle should be alert to the danger of
these strong winds.

&&

$$

CAZ520-522-NVZ014-192200-
/O.CON.KVEF.WI.Y.0023.180419T2100Z-180420T0600Z/
Owens Valley-Death Valley National Park-
Esmeralda and Central Nye County-
Including Bishop, Independence, Lone Pine, Olancha,
Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, 
Silver Peak, and Dyer
258 AM PDT Thu Apr 19 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING...

* TIMING...Strong winds will develop over northern Inyo County,
  California and nearby areas in Esmeralda and central Nye
  counties this afternoon before decreasing this evening. 

* WINDS...Northwest winds 25 to 35 mph with gusts to 45 mph.

* IMPACTS...Strong winds gusting over 40 mph can make driving 
  difficult...especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and
any other high profile vehicle should be alert to the danger of
these strong winds.

&&

$$
143 
WWUS75 KVEF 191601
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
901 AM PDT Thu Apr 19 2018

CAZ523-525-192100-
/O.CON.KVEF.WI.Y.0023.000000T0000Z-180420T0600Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
901 AM PDT Thu Apr 19 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* TIMING...Strong winds will become more widespread and peak
  during the afternoon then decrease late this evening across
  western San Bernardino County. 

* WINDS...West winds 25 to 35 mph with gusts around 45 mph.

* IMPACTS...Strong winds gusting over 40 mph can make driving 
  difficult...especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and
any other high profile vehicle should be alert to the danger of
these strong winds.

&&

$$

CAZ520-522-NVZ014-192100-
/O.CON.KVEF.WI.Y.0023.180419T2100Z-180420T0600Z/
Owens Valley-Death Valley National Park-
Esmeralda and Central Nye County-
Including Bishop, Independence, Lone Pine, Olancha,
Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, 
Silver Peak, and Dyer
901 AM PDT Thu Apr 19 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING...

* TIMING...Strong winds will develop over northern Inyo County,
  California and nearby areas in Esmeralda and central Nye
  counties this afternoon and early evening then decrease late in
  the evening.

* WINDS...Northwest winds 25 to 35 mph with gusts to 45 mph.

* IMPACTS...Strong winds gusting over 40 mph can make driving 
  difficult...especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and
any other high profile vehicle should be alert to the danger of
these strong winds.

&&

$$
630 
WWUS75 KVEF 192059
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
159 PM PDT Thu Apr 19 2018

CAZ523-525-200600-
/O.CON.KVEF.WI.Y.0023.000000T0000Z-180420T0600Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
159 PM PDT Thu Apr 19 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* TIMING...Strong winds will gradually decrease late this evening
  across western San Bernardino County.
 
* WINDS...West winds 25 to 35 mph with gusts around 45 mph.

* IMPACTS...Strong winds gusting over 40 mph can make driving 
  difficult...especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and
any other high profile vehicle should be alert to the danger of
these strong winds.

&&

$$

CAZ520-522-NVZ014-200600-
/O.CON.KVEF.WI.Y.0023.180419T2100Z-180420T0600Z/
Owens Valley-Death Valley National Park-
Esmeralda and Central Nye County-
Including Bishop, Independence, Lone Pine, Olancha,
Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, 
Silver Peak, and Dyer
159 PM PDT Thu Apr 19 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* TIMING...Strong winds over northern Inyo County, California and
  nearby areas in Esmeralda and central Nye counties will persist
  through the afternoon and early evening then gradually decrease
  late this evening. 

* WINDS...Northwest winds 25 to 35 mph with gusts to 45 mph.

* IMPACTS...Strong winds gusting over 40 mph can make driving 
  difficult...especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and
any other high profile vehicle should be alert to the danger of
these strong winds.

&&

$$
497 
WWUS75 KVEF 200551
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1051 PM PDT Thu Apr 19 2018

CAZ523-525-200700-
/O.EXP.KVEF.WI.Y.0023.000000T0000Z-180420T0600Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
1051 PM PDT Thu Apr 19 2018

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

While gusty winds linger across the region, gusts below 40 mph are
no longer expected and the wind advisory will be allowed to
expire. 

$$

CAZ520-522-NVZ014-200700-
/O.EXP.KVEF.WI.Y.0023.000000T0000Z-180420T0600Z/
Owens Valley-Death Valley National Park-
Esmeralda and Central Nye County-
Including Bishop, Independence, Lone Pine, Olancha,
Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, 
Silver Peak, and Dyer
1051 PM PDT Thu Apr 19 2018

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

While gusty winds linger across the region, gusts below 40 mph are
no longer expected and the wind advisory will be allowed to
expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Apr 18, 10:10 AM PDT, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 18, 10:10 AM PDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1010 AM PDT Wed Apr 18 2018

.SYNOPSIS...Brief return of warmer temperatures today ahead of the
next cold low pressure system taking aim on our region Thursday and
Friday. Winds are not expected to be as strong for most of the
region as recent storms but scattered showers and even a few
thunderstorms will occur Thursday through Friday. The system will
slowly pull away to the east Friday night allowing dry and warmer
weather Saturday through early next week.
&&

.UPDATE...The latest observations and 12Z models support the trends
detailed in the previous discussion. No immediate changes needed.
&&

.PREV DISCUSSION...250 AM PDT

.SHORT TERM...through Friday night.

Satellite shows high clouds advancing inland across northern
California ahead of compact upper low near 40N/130W. Throughout the
day those high clouds will spread southeast over the region. Surface
pressure falls across west central Nevada will help enhance
southeast-south surface winds today, especially up the Owens Valley
as well as Esmeralda/Nye Counties. Return of those southerly winds
will help temperatures warm back to near normal.

Models remain consistent and in good agreement with evolution of
closed low as it crosses the region Thursday and Friday. Light
precipitation will develop over the southern Sierra and White
Mountains of Inyo and Esmeralda County after midnight tonight. As
the upper low moves over southern Nevada Thursday afternoon,
moisture will be limited, but broad area of limited instability
under the cold pool should be enough to trigger scattered showers
with snow levels down around 5000 feet. Can not rule out a few
thunderstorms over central Nye and Lincoln Counties. May see gusts
over 40 mph primarily over northern Inyo, Esmeralda and central Nye
Counties behind the cold front Thursday afternoon. Preceding the
cold front, guidance continues to show belt of strongest westerly
winds across San Bernardino County. The possibility for a wind
advisory still exists for those areas.

NAM/ECMWF show a vorticity lobe rotating around the backside of low
from southwest Utah across northwest Arizona Friday. This feature
will keep showers in the forecast for eastern Lincoln, northeast
Clark and Mohave Counties through the day Friday. Elsewhere, it will
be dry.

Any lingering showers over northern Mohave County will dissipate
quickly Friday evening as weak high pressure builds in behind the
exiting trough.

.LONG TERM...Saturday through Tuesday.

Very little change in the extended, with dry, warm weather expected
over the weekend into early next week. Medium-range models are still
in agreement on an upper ridge overhead on Saturday. For Sunday, the
ECMWF and GFS both show a progressive shortwave trough that tracks
across the northern NV, which should keep any associated precip
north of the area. However, in response to this trough, breezy south
winds will likely occur across the southern Great Basin and Mojave
Desert on Sunday and Monday. Increased southerly flow will promote
more efficient mixing, which should lead to very warm conditions
early next week. A more amplified ridge will build across the
western states Tuesday keeping temperatures 8-12 degrees above
normal.

Further in the extended...GFS and ECMWF solutions are coming into
general agreement on a deep, expansive cutoff low developing west of
the CA coast next Wednesday. Right now, there is enough agreement
between the extended guidance to provide at least low confidence in
unsettled weather across the Great Basin and Mojave Desert late next
week.
&&

.AVIATION...For McCarran...Light winds early morning will
become northeast during late morning and early afternoon hours.
Anticipate a period of southeast-south winds between 22z and 04z
this evening. More predominant southwest wind after 04z with gusts
up to 25 kts overnight. High clouds increasing throughout the day
with a few more mid clouds developing tonight.

For the rest of southern Nevada, northwest Arizona and southeast
California...Colorado River Valley will still have some north winds
this morning before reversing and increasing from the south.
Strongest southeast winds today will occur within the Owens Valley
and valleys of Esmeralda and central Nye Counties. High clouds
increasing throughout the day with a few more mid clouds developing
tonight.
&&

.FIRE WEATHER...Gusty southeast winds will develop this
afternoon ahead of an approaching storm primarily in Inyo, Esmeralda
and central Nye Counties. Tonight and Thursday Thursday stronger
westerly winds will develop across San Bernardino and Mohave
Counties. Wind speeds are expected to be lower for most areas than
recent systems. Gusts around 35 mph will be possible for eastern
Mohave County Thursday afternoon, but critical fire weather
conditions will be hampered somewhat by humidity values generally
remaining above 15 percent...especially in the higher elevations.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any wind damage and/or visibility restrictions due to blowing dust.
&&

SHORT TERM/AVIATION/FIRE WEATHER...Pierce
LONG TERM...Boothe

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Nevada, 2018Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.